Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Grand Rapids, MI

August 2, 2004Osceola County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2004, 4:21 PM EDT for Osceola County, Michigan. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2004, 4:21 PM EDT (20:21 UTC)
Expired
Aug 2, 2004, 5:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 118 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:28 PM EDTTSTM WND DMGReed City, MITWO TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 022030
SVRGRR
MIC133-022115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...RESENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY IN CENTRAL MICHIGAN

* UNTIL 515 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER REED CITY...OR
  ABOUT 12 MILES WEST OF EVART...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVART AROUND 435 PM EDT
  MARION AROUND 450 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4398 8555 4383 8553 4386 8514 4413 8515

$$

92 MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:16 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 2, 3:16 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 PM EDT MON AUG 2 2004

.SHORT TERM...
PRIMARY FORECAST CHALLENGE IS FOR POPS TONIGHT THROUGH WEDNESDAY
MORNING. FOR TONIGHT...ONGOING CONVECTION EXPECTED AS LOW LEVEL WARM
AIR ADVECTION COMBINES WITH MOIST UNSTABLE AIRMASS IN PLACE TO
PRODUCE SCATTERED DEEP CONVECTION. ISOLATED SEVERE POTENTIAL FOR
HAIL AND PERHAPS A WET MICROBURST...BUT ORGANIZED SEVERE NOT
EXPECTED EXCEPT PERHAPS ACROSS THE NORTHERN HALF OF THE FORECAST
AREA GIVEN MARGINAL SHEAR PROFILES. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE THROUGH MUCH OF TUESDAY ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA AS LOW LEVEL CONVERGENCE IS
FOCUSSED ALONG SFC FRONT SLOWLY SINKING SOUTH. WILL KEEP TUESDAY
EVENING DRY...ALTHOUGH THERE MAY BE SOME LINGERING SHOWERS ALONG THE
FRONT ACROSS THE FAR SOUTHERN CWA. LATER SHIFTS WILL HAVE TO WATCH
THIS.

DRIER AND COOLER AIR POURS IN FOR TUESDAY NIGHT AND WEDNESDAY AS
AMPLIFYING H5 FLOW BRINGS NORTHERLY FLOW AND CRASHING THICKNESSES TO
THE GREAT LAKES REGION. THE GFS HAS BEEN ADVERTISING THE COOLDOWN
FOR SEVERAL DAYS AND THE ETA IS ON BOARD. THERE HAS BEEN AN ISSUE
WITH THE ETA AND GFS BLOWING UP A QPF BULLSEYE THAT SKIRTS OUR
SOUTHERN CWA AS A VORT CENTER MOVES ALONG THE BAROCLINIC ZONE SOUTH
OF LOWER MICHIGAN LATE TUESDAY NIGHT INTO WEDNESDAY. WILL LEAVE
WEDNESDAY DRY FOR NOW AS THERE IS STILL QUITE A BIT OF UNCERTAINTY
WITH THE TRACK AND INTENSITY OF THIS FEATURE.

.LONG TERM...
MEDIUM RANGE MODELS SHOW THE CURRENT ZONAL FLOW TRANSITIONING TO A
DEEP TROUGH OVER THE EASTERN LAKES AND NORTHEAST US BY SATURDAY. RUN
TO RUN CONSISTENCY HAS BEEN PRETTY GOOD WITH THIS FEATURE. ON THE
SFC HIGH PRESSURE EXTENDING FROM SOUTHERN ONTARIO INTO WISCONSIN
WILL SLOWLY DRIFT EAST THROUGH THE PERIOD. WELL SEE A NORTH FLOW
FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT BEFORE THE HIGH MOVES TO
OHIO AND WINDS OVER THE CWA VEER TO THE SOUTH. GFS SHOWS H85 TEMPS
FALLING TO AROUND 4C BY SATURDAY MORNING ACROSS THE EASTERN
CWA...BUT GFS HAS BEEN TOO COOL IN SIMILAR SITUATIONS THIS
SUMMER...ALTHOUGH THE TREND IS PROBABLY OK.

BY MONDAY THE GFS SHOWS ANOTHER FRONT MOVING TOWARD MICHIGAN
EXTENDING FROM JAMES BAY SOUTHWEST TO THE CENTRAL PLAINS. WITH SOUTH
FLOW AHEAD OF THE FRONT AND MOISTURE RETURN INCREASING THROUGH THE
PERIOD...TSRA COULD AGAIN BE A PLAYER LATE IN THE DAY. WELL LEAVE
OUT FOR NOW AS THE FRONT SHOULD STILL BE FAR ENOUGH TO
THE NORTHWEST.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT ENTIRE FORECAST AREA THROUGH 7 PM EDT.

&&

OSTUNO 93
Hazardous weather outlook, Aug 2, 10:10 AM EDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 AM EDT MON AUG 2 2004

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>073-031004-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-
OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
NEW BUFFALO TO MANISTEE, MI
1010 AM EDT MON AUG 2 2004

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...AND A
LINE OF THUNDERSTORMS MAY MOVE ACROSS LAKE MICHIGAN THIS AFTERNOON
AND ARRIVE IN SOUTHWEST LOWER MICHIGAN BY LATE AFTERNOON OR EARLY
EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE WINDS OF 60 MPH
AND HAIL TO ONE INCH IN DIAMETER. HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE ALSO POSSIBLE FROM THESE STORMS. THE AVERAGE
STORM MOTION WILL BE EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF INTERSTATE 96 ON TUESDAY
AS A COLD FRONT SLIPS SOUTH.  SEVERE WEATHER IS NOT FORECASTED
WITH THESE STORMS.  COOLER AND MORE STABLE AIR WILL FILTER IN BEHIND
THIS FRONT FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING.

OSTUNO

In the hours before

Special weather statement, Aug 2, 2:12 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT MON AUG 2 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-022300-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
212 PM EDT MON AUG 2 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF SOUTHWEST LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT
MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

RG
Local storm report, Aug 2, 3:43 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 PM EDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             4 E GRAND HAVEN         43.06N 86.14W
08/02/2004  0.75 INCH        OTTAWA             MI   LAW ENFORCEMENT

&&

EJO
Local storm report, Aug 2, 4:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 PM EDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             4 E GRAND HAVEN         43.06N 86.14W
08/02/2004  0.75 INCH        OTTAWA             MI   LAW ENFORCEMENT

0356 PM     TSTM WND DMG     LILLEY                  43.77N 85.85W
08/02/2004                   NEWAYGO            MI   FIRE DEPT/RESCUE

            TREE DOWN. WIND ESTIMATED AT 70 MPH.

&&

EJO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:30 PM EDTSpecial Marine WarningGRR45 min
Aug 2, 2:30 PM EDTSpecial Marine WarningGRR45 min
Aug 2, 3:12 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa48 min
Aug 2, 4:01 PM EDTSevere Thunderstorm WarningGRRLake, Newaygo44 min
Aug 2, 4:11 PM EDTSevere Thunderstorm WarningGRRBarry49 min
Aug 2, 4:30 PM EDTSevere Thunderstorm WarningGRROsceola45 min
Aug 2, 4:44 PM EDTSevere Thunderstorm WarningGRREaton46 min
Aug 2, 5:37 PM EDTSevere Thunderstorm WarningGRRClinton, Ingham53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.